Tylenol is one of the most popular painkillers in the world, yet it has been linked to a number of serious Tylenol side effects. Attorneys are investigating Tylenol overdose and Tylenol liver damage claims stemming from acetaminophen toxicity, and are subsequently filing Tylenol lawsuits.
Tylenol Side Effects
As well, consumers tend to think that over-the-counter medications (OTC) such as Tylenol--particularly Children's Tylenol products--are safe. They may ignore label warnings and take too large of a dosage or take dosages too often. Or they may take multiple medications with acetaminophen as the active ingredient, which can cause acetaminophen toxicity, leading to serious Tylenol side effects, namely Tylenol liver damage.
Tylenol Liver Damage
Tylenol overdose may overwhelm the liver's defenses and cause liver damage or even liver failure. Liver failure can be fatal; the only known cure for acute liver failure is a liver transplant.
It is estimated that acetaminophen poisoning calls exceed 100,000 per year. Studies indicate that acetaminophen overdose results in over 56,000 injuries, 2,500 hospitalizations, and an estimated 450 deaths per year. (For more information on Acetaminophen poisoning visit eMedicineHealth.)
1955: Robert McNeil Jr. markets Tylenol for children to treat fever and relieve pain
1960: McNeil Laboratories introduces prescription Tylenol Elixir as an aspirin- free analgesic for children
1997: McNeil Consumer Products Company adds new labeling to its infant Tylenol, warning that the contents are concentrated acetaminophen and that taking more than the recommended dose could cause serious health risks.
2008: J&J allegedly hires contractors to secretly recall a Tylenol product in order to remove it from store shelves. (lawsuit below)
September 2009: Children's and Infant's Tylenol recall--possibly contaminated with bacteria
- A "black box" warning is recommended for prescription medications—such as Tylenol 3 with codeine-- that combine acetaminophen with another drug. An FDA working group studying over-the-counter acetaminophen (including Tylenol) indicates more stringent warnings about Tylenol liver damage risks are necessary because high doses of acetaminophen can cause serious injuries and other Tylenol side effects. In addition, the use of alcohol together with Tylenol or other acetaminophen drugs could increase the risk of liver failure.
- The manufacturer's recommended dosages states that adults should take no more than a total of 4,000 mg of acetaminophen (that means eight 500mg extra strength tablets) a day.
- The FDA working group recommends that an adult daily dose limit on Tylenol should be decreased to 3250 mg per day, and that pills be capped at 325 mg each. If the FDA's recommendations are adopted, Tylenol and other acetaminophen-based medications would include warnings that taking more than recommended amounts can cause liver damage, that the products should not be combined with other medications that include acetaminophen and acetaminophen as the active ingredient is highlighted
November 2009: Tylenol Arthritis Pain Caplets recalled—unusual odor and taste
December 2009: Second Tylenol Arthritis Pain Caplet recall
January 2010: Various Tylenol, Motrin and other products recall—musty odor
March 2010: Children's Tylenol recall—labeling problem
April 2010: Children's and Infant's Tylenol products recall—quality issues
June 2010: Extra Strength Tylenol and Benadryl recall—musty odor
July 2010: Children's Tylenol, Tylenol Extra Strength, Tylenol PM, Benadryl, Motrin recall—contamination
October 2010: Tylenol 8-hour Caplets, 50-count bottles recall—musty odor
November 2010: Tylenol Cold Multi-Symptom Liquid recall—labeling errors
- Tylenol 8 Hour, Tylenol Arthritis Pain, and Tylenol treatments for upper respiratory conditions recall—equipment cleaning problems
- The US Food and Drug Administration (FDA) announces it is taking steps to cut the risk of Tylenol liver damage and other effects of acetaminophen toxicity. Specifically, the FDA requests all makers of prescription products that contain acetaminophen to limit the amount of acetaminophen to 325 milligrams per capsule or tablet. Drug companies have until January 14, 2014 to reduce the amount of acetaminophen in their products to 325 mg per capsule or tablet.
- The FDA requests a Boxed Warning on all prescription acetaminophen products highlighting the risk for severe liver injury and requests a warning on acetaminophen-containing products highlighting the risk of allergic reaction.
- The FDA continues to receive reports of severe liver injury associated with products that contain acetaminophen.
- Tylenol 8-Hour Extended Release caplets recall—musty odor
- The FDA and the Justice Department reach a consent agreement whereby the government controls three Johnson & Johnson’s Tylenol factories and a criminal investigation is underway regarding safety concerns at the plants.
- Two J&J executives are charged with failing to comply with federally mandated manufacturing practice
- OTC drug makers announce they will no longer produce acetaminophen in concentrated infant drops; the Consumer Healthcare Products Association says the move is intended to reduce dosage errors.
- The FDA issues final guidance to firms that manufacture, market, or distribute any OTC liquid drug products packaged with cups, droppers, syringes, and spoons to measure and dispense doses of the medications.
- Lawsuit filed against Johnson & Johnson over its secret recallof Children’s Tylenol after death of toddler due to liver failure.
- The House Committee on Oversight and Government Reform ongoing investigation of J&J’s actions regarding the removal of its product from stores.
People at Tylenol Risk
People with decreased liver function, kidney disease, hepatitis, malnutrition, AIDS, chronic ethanol abuse, or anorexia nervosa may be at increased risk for liver failure and death when using Tylenol. For diabetics, acetaminophen may also affect the results of blood glucose (sugar) tests.
While Tylenol has been on the market for 50 years, many professionals feel that the proper dosage of acetaminophen for children is still unknown and more testing and education is necessary to prevent liver damage and accidental deaths. Many people are confused by packaging directions for Children's Tylenol as they are given by age and weight. And other medications such as cold and sinus medications, which contain acetaminophen, can add to the risk of Tylenol overdose.
McNeil's Children's and Infants;Tylenol Melt aways and Soft Chews have been associated with acetaminophen overdose problems. Labeling is confusing: The design of the Melt away and Soft Chew packages include some blister voids that contain one tablet while some others contain two per void. Consumers may believe that two tablets provide a total of only 80mg when two tablets are really a total of 160mg which, when consumed by a child, can lead to Tylenol over-dosing.
In September 2009 McNeil Consumer Healthcare recalled the following products after a certain type of bacteria was discovered:
- Children's Tylenol Cold MS Suspension 4 oz. Grape
- Children's Tylenol Plus Cough & Runny Nose 4 oz. Cherry
- Infant's Tylenol Suspension Drop 1 oz. Grape
The exact reasons why more and more children are developing asthma are still unknown. Some experts suggest that children spend too much time indoors and are exposed to more dust, air pollution, and secondhand smoke. Some suspect that children are not exposed to enough childhood illnesses to direct the attention of their immune system to bacteria and viruses. Now, research indicates that Tylenol may be linked with an increased risk of asthma in children and adults.
Researchers found that acetaminophen users were 63 percent more likely to have asthma than nonusers. They also found the following:
- The risk of asthma in children given acetaminophen in the year before their asthma diagnosis was increased by 60 percent.
- The risk of asthma in children who used acetaminophen in the first year of life was 47 percent higher than in those who didn't use it.
- The risk of asthma in adults who used acetaminophen was 74 percent higher than in those who did not.
- Prenatal use of acetaminophen boosted the risk of wheezing by 50 percent and the risk of asthma by 28 percent in children.
- The researchers concede that children with severe asthma may be more likely to get acetaminophen for viral or other infections that may actually be due to asthma or may precede an asthma diagnosis. They also stated that acetaminophen use and asthma is an association, but not necessarily a cause and effect and more studies are needed to fully understand the association.